Home » Frequently asked Questions on Health » Can these drugs lead to erectile dysfunction?

Can these drugs lead to erectile dysfunction?

Q: I am 51 years old and diagnosed with essential hypertension (140/90 mmHg) and taking Telmisarten 40 mg and 12.5 mg of hydrochlorthiazide for the last 1.5 years. Now I am experiencing erectile dysfunction while earlier there was no problem. Could this be due to the drugs? Please suggest a remedy? I am a non-smoker and don't take alcohol or non-vegetarian food.

A:The diagnosis of hypertension is not made if the blood pressure is 140/90 or more but less than 160/100 if there are no additional risk factors such as smoking, high lipid levels, obesity, positive strong family history etc. In such cases only life style changes are required i.e. mild exercise, reduce intake of salt, stress reduction etc. If the blood pressure is above 140/90 and there are additional risk factors, then drugs should be prescribed only if life style changes do not bring the pressure down in say about 3 to 6 months. Drugs should generally be given if the blood pressure is persistently over 160/100 measured on several clinic visits. Both telmisartan and hydrochlorothiazide can cause impotence; hence they are not first choice in the treatment of high blood pressure in sexually active males below the age of 55 years. According to internationally accepted guidelines, the first option should be enalapril 5-10 mg 1-2 times daily as per individual requirement. If the blood pressure is not under control with just one drug, then amlodipine (link to it in drug section) 5 mg in the morning can be added. Alternatively a diuretic such as metolazone (link to it in drug section) 2.5 mg in the morning can be given.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------